Kansas, 2009

Flood and Hail in Kansas, August 25 to 26, 2009

August 25 to 26, 2009 · NWS ICT · 17 events in 6 counties and zones

A slow moving frontal boundary interacted with an unstable airmass to produce scattered strong to severe thunderstorms across portions of central and south-central Kansas during the evening hours of the 25th. Two-inch hail occurred northeast of Frederick in Ellsworth county, and nearly 70 mph winds occurred just east and southeast of Russell in Russell county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A slow moving frontal boundary interacted with an unstable airmass to produce scattered strong to severe thunderstorms across portions of central and south-central Kansas during the evening hours of the 25th. Two-inch hail occurred northeast of Frederick in Ellsworth county, and nearly 70 mph winds occurred just east and southeast of Russell in Russell county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 5:53 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 25, 5:53 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT TUE AUG 25 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SYNOPTIC FRONTAL BOUNDARY EXTENDING FROM CNTRL IA TO CNTRL/SWRN KS
EARLY THIS EVE...PROGGED TO PROGRESS SLOWLY SEWD INTO S-CNTRL KS
BY 12Z WED AND SERN KS BY THE END OF THE FORECAST PERIOD. OTHER
WEAKER BOUNDARIES EXIST OVER S-CNTRL/SWRN KS SOUTH OF THE MAIN
FRONT. DIURNAL INSTABILITY IS STRONG AND SHEAR IS WEAK...SO MAINLY
SCATTERED CLUSTERS OF STRONG STORMS THIS EVE IN CNTRL/S-CNTRL KS.
LATEST RADAR TRENDS SUGGEST RSL MAY BE DIRECTLY IMPACTED THIS
EVE...SO WENT WITH TEMPO TS THERE...AND CB OR VCTS ELSEWHERE IN
CNTRL/S-CNTRL KS TONIGHT. SOME WEAKENING TREND IN ACTIVITY
POSSIBLE IN EARLY AM HOURS...WITH ADDITIONAL SFC-BASED STORMS
POSSIBLE ALONG AND JUST ON COOL SIDE OF FRONT WED PM/EVE. GFS/NAM-
WRF HINT OF BOUNDARY LAYER MOISTENING WED AM IN CNTRL KS BEHIND
FRONT...SO COULD BE A BRIEF PERIOD OF MVFR CIGS AT RSL/SLN/HUT.
CONFIDENCE NOT HIGH ENOUGH YET TO GO WITH THIS.

JMC

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT TUE AUG 25 2009/

DISCUSSION...

FORECAST CONCERNS WILL BE STORM CHANCES TONIGHT INTO WED...AND THEN
COOLER TEMPS FOR THE WEEKEND.

TONIGHT:
FRONTAL BOUNDARY IS MAKING SLOW PROGRESS INTO CENTRAL KS AT THIS
TIME. NOT ALOT OF CONVERGENCE ALONG THIS FRONT...AS LOW LEVEL
MOISTURE CONTINUES TO PUSH INTO PORTIONS OF CENTRAL AND NORTHEAST
KS. HIGHEST LOW LEVEL MOISTURE CONTINUES TO POOL ALONG OR JUST NORTH
OF INTERSTATE 70 FROM SLN TO TOP...BUT THIS AREA ALSO REMAINS UNDER
A CAPPING INVERSION. WEAKER CAP IS LOCATED TO THE WEST OF THIS
AREA...TO THE WEST OF KHYS. EXPECT CAP TO CONTINUE TO WEAKEN FROM
WEST TO EAST AS THE EVENING PROGRESSES...AS PV ANOMALY IN THE DESERT
SOUTHWEST MOVES NORTHEAST INTO NW KS THIS EVENING INTO THE OVERNIGHT
HOURS. GFS SEEMS TO HAVE A BETTER HANDLE ON WHERE SHRA/TSRA WILL
BREAK OUT LATE THIS EVENING...AND COULD SEE SOME ISOLATED SHOWERS
BEFORE 00Z TO THE WEST OF THE FORECAST AREA...BUT EXPECT MOST OF THE
PRECIP TO WAIT UNTIL AFTER 00Z/WED BEFORE DEVELOPING ACROSS CENTRAL
KS. WITH SLOW MOVEMENT OF THE BOUNDARY COULD SEE A COUPLE OF ROUNDS
OF CONVECTION ACROSS CENTRAL KS TONIGHT. EVENING SHIFT AND OVERNIGHT
SHIFTS WILL HAVE TO KEEP AN EYE ON THIS SLOW MOVING SHOWER/STORM
CHANCE...AS SOME LOCALIZED FLOODING COULD DEVELOP INTO EARLY ON WED.

WED-WED NIGHT:
FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS SOUTH INTO SOUTHERN
KS EARLY WED. PLACEMENT OF THIS FRONTAL BOUNDARY WILL BE HARD TO
PIN DOWN AS COLD POOL/OUTFLOW FROM OVERNIGHT CONVECTION ACROSS
CENTRAL KS WILL GREATLY AFFECT LOCATION OF THE BOUNDARY ON WED.
LATEST GFS SUGGESTS THAT MOST OF SOUTH CENTRAL KS WILL BE UNDER A
BROAD AREA OF ISENTROPIC LIFT FOR THE DAYTIME HOURS ON WED. THIS
WILL BE OVER THE TOP OF THE SURFACE BOUNDARY...BUT MAINLY PARALLEL
TO THE 850-700H BAROCLINIC ZONE.  SO WILL KEEP A SOLID CHANCE POP
ACROSS MOST OF SOUTH CENTRAL KS FOR THE DAYTIME WED...WITH SCATTERED
SHOWERS EXPECTED TO BE AROUND. NOT TOO EXCITED ABOUT BULK SHEAR OR
ELEVATED INSTABILITY ACROSS THE AREA....BUT PROBABLY ENOUGH FOR SOME
EMBEDDED TSRA WITH THE PREDOMINATE SHOWERS.

INSTABILITY LOOKS TO BECOME MORE SURFACE BASED FOR THE AFTERNOON/
EVENING HOURS FOR AREAS EAST OF THE KS TURNPIKE AS THE MAIN
SHORTWAVE MOVES ACROSS KS.  SO WILL INCREASE POPS IN SOUTHEAST KS
FOR WED EVENING...AS THIS SHORTWAVE LEADS TO MORE LIFT AND SHRA/TSRA
DEVELOPMENT.  AGAIN NOT ALOT OF BULK SHEAR FOR ORGANIZED CONVECTION
...BUT ENOUGH INSTABILITY FOR A TSRA CHANCE.

THU:
EXPECT SOME OF THE SHOWERS AND STORMS TO LINGER INTO THE MORNING
HOURS ON THU...ESPECIALLY ACROSS PORTIONS OF SOUTHERN AND SOUTHEAST
KS. AGAIN MAINLY POST FRONTAL SHOWERS WILL BE AROUND FOR THE DAYTIME
HOURS ON THU.  BOTH THE GFS/NAM SHOW SUBSIDENCE PUSHING MOST OF THE
SHOWERS TO THE SOUTH OF THE KS/OK LINE BY 00Z/FRI...WITH MAINLY SOME
LINGERING SHOWERS IN EXTREME SOUTHEAST KS...AS UPPER LEVEL RIDGE
BEGINS TO BUILD INTO THE ROCKIES...WITH AREA BECOMING MORE UNDER THE
INFLUENCE OF NW FLOW. TEMPS COULD BE A BIT TRICKY ON
THU...ESPECIALLY ACROSS SOUTHERN KS WHERE THE LINGERING SHOWERS
COULD LEAD TO TEMPS STAYING IN THE UPPER 70S TO LOWER 80S.

FRI-SAT:
UPPER RIDGE CONTINUES TO BUILD OVER THE ROCKIES FOR FRI INTO
SAT...WITH UPPER FLOW ACROSS PLAINS BECOMING MORE NORTHERLY.  THIS
WILL BRING COOLER AND DRIER AIR INTO THE AREA FOR THE START OF THE
WEEKEND WITH A DRY FRONTAL BOUNDARY MOVING INTO THE AREA.  GFS TRYS
TO DEVELOP SOME MID LEVEL CONVERGENCE ALONG THIS BOUNDARY AND
GENERATE A SHOWER CHANCE...BUT FORECAST SOUNDINGS LOOK TOO DRY FOR
ANY PRECIP CHANCE AT THIS TIME.  SO WILL KEEP THIS TIME FRAME DRY
FOR NOW.

SUN-TUE:
COULD A SEE COOL AND PLEASANT DAY FOR THE END OF THE WEEKEND...WITH
TEMPS ON SUN POSSIBLY STAYING IN THE UPPER 70S. LOTS OF UNCERTAINTY
ABOUT TEMPS FOR THE BEGINNING OF THE WEEK..WITH MOST OF THE COOLER
AIR STAYING TO THE EAST OF THE AREA.  ENSEMBLE PLUME DIAGRAMS SHOW
LOTS OF UNCERTAINTY BUT CERTAINLY A COOLER TREND.  ECMWF AND TO A
LESSOR DEGREE THE GFS...TRYS TO BRING SOME WARM ADVECTION ACROSS KS
ON MON AND MON NIGHT BUT LOW LEVEL MOISTURE LOOKS TO BE LACKING...SO
WILL KEEP THIS TIME FRAME DRY FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  85  64  83 /  40  50  50  40
HUTCHINSON      67  83  61  82 /  50  50  50  20
NEWTON          69  83  62  82 /  50  50  50  30
ELDORADO        68  86  62  82 /  30  50  50  40
WINFIELD-KWLD   70  87  65  84 /  20  30  50  40
RUSSELL         62  80  60  83 /  70  50  60  10
GREAT BEND      63  81  60  81 /  70  50  60  10
SALINA          65  81  62  82 /  70  50  60  10
MCPHERSON       67  82  62  82 /  60  50  60  20
COFFEYVILLE     69  89  65  83 /  10  10  40  50
CHANUTE         69  88  64  82 /  10  20  40  50
IOLA            66  85  62  81 /  20  20  40  50
PARSONS-KPPF    68  88  64  82 /  10  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 25, 5:08 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT TUE AUG 25 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
608 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND PORTIONS OF SOUTH
CENTRAL KANSAS THIS EVENING AND OVERNIGHT AS A COLD FRONT MOVES
INTO CENTRAL KANSAS. SOME STRONG STORMS ARE POSSIBLE WITH GUSTY
WINDS TO 50 MPH AND SMALL HAIL TO NICKEL SIZE THE MAIN THREATS.
THE SLOW MOVEMENT AND POSSIBLY A COUPLE OF ROUNDS OF STORMS MAY
LEAD TO A LOCALIZED FLOODING THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA
FROM WEDNESDAY THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY MAKES
SLOW PROGRESS INTO SOUTHERN KANSAS. NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED AT THIS TIME...BUT SOME STRONG STORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Aug 25, 5:19 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT TUE AUG 25 2009

KSZ082-252345-
KINGMAN-
619 PM CDT TUE AUG 25 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWEST KINGMAN COUNTY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NASHVILLE...OR 10 MILES NORTHEAST OF
MEDICINE LODGE...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 25, 5:25 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT TUE AUG 25 2009

KSZ032-260000-
RUSSELL-
625 PM CDT TUE AUG 25 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST RUSSELL COUNTY...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NATOMA...OR 19 MILES NORTHWEST OF
RUSSELL...AND MOVING NORTHEAST AT 10 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 25, 5:38 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT TUE AUG 25 2009

KSZ067-260015-
RENO-
638 PM CDT TUE AUG 25 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWEST RENO COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF TURON...OR 16 MILES NORTHWEST
OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 25, 5:49 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT TUE AUG 25 2009

KSZ067-260015-
RENO-
649 PM CDT TUE AUG 25 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN RENO COUNTY...

AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF ARLINGTON...OR 18 MILES
NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 25, 5:55 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT TUE AUG 25 2009

KSZ032-260030-
RUSSELL-
655 PM CDT TUE AUG 25 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST RUSSELL COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF LURAY...OR 15 MILES NORTH OF
RUSSELL...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 25, 6:02 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT TUE AUG 25 2009

KSZ067-260030-
RENO-
702 PM CDT TUE AUG 25 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN RENO COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARLINGTON...OR 17 MILES
NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Russell

When
August 25, 6:17 PM CST
Where
Russell County, Waldo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.120, -98.800

Hail was mostly pea size, with a few to nickel size.

Thunderstorm Wind, Lincoln

When
August 25, 7:16 PM CST
Where
Lincoln County, 0.87 mi NE of Barnard
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
39.190, -98.040

Tree limbs were downed.

Hail, Rice

When
August 25, 7:20 PM CST
Where
Rice County, Lyons
Measured
1.25 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.350, -98.200

Half-dollar size hail cracked the windshield of a sheriff deputy's vehicle.

Thunderstorm Wind, Rice

When
August 25, 7:25 PM CST
Where
Rice County, 4.32 mi WNW of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.380, -98.270

Estimated by a trained spotter.

Thunderstorm Wind, Lincoln

When
August 25, 7:25 PM CST
Where
Lincoln County, 4.37 mi SE of Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.130, -98.000

Estimated by a trained spotter.

Thunderstorm Wind, Russell

When
August 25, 7:27 PM CST
Where
Russell County, 0.69 mi S of Russell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
38.870, -98.850

At least 5 power poles were downed. The Salina Journal also contributed to this report.

Thunderstorm Wind, Russell

When
August 25, 7:28 PM CST
Where
Russell County, 0.54 mi W of (Rsl)russell Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.830

Measured by ASOS equipment at the Russell Airport.

Hail, Lincoln

When
August 25, 7:30 PM CST
Where
Lincoln County, 0.69 mi N of Vesper
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -98.280

Thunderstorm Wind, Russell

When
August 25, 7:30 PM CST
Where
Russell County, 1.08 mi W of Bunker Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.870, -98.700

Power lines were downed in the Bunker Hill vicinity.

Thunderstorm Wind, Rice

When
August 25, 7:30 PM CST
Where
Rice County, 4.28 mi NNW of Lyons
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.410, -98.220

Small tree limbs were downed.

Hail, Rice

When
August 25, 7:35 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -98.200

Hail, Ellsworth

When
August 25, 7:40 PM CST
Where
Ellsworth County, 1.75 mi NE of Lorraine
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.590, -98.300

Hail, Ellsworth

When
August 25, 7:48 PM CST
Where
Ellsworth County, 9.81 mi ESE of Lorraine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.150

Winds estimated at 50 mph occurred with the hail.

Hail, Ellsworth

When
August 25, 7:51 PM CST
Where
Ellsworth County, 5.58 mi ESE of Lorraine
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.550, -98.220

Thunderstorm Wind, Saline

When
August 25, 8:50 PM CST
Where
Saline County, 0.88 mi NE of Smolan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.740, -97.670

Estimated by a trained spotter.

Hail, Reno

When
August 25, 9:00 PM CST
Where
Reno County, 1.77 mi WSW of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.060, -97.950

Winds estimated at 40 to 50 mph occurred with the hail.

Flood, Saline

When
August 25, 9:32 PM CST to August 26, 2:00 AM CST
Where
Saline County, 1.83 mi NW of Salina to 1.45 mi NE of Salina
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.847, -97.626

Very heavy rainfall rates on the order of nearly 2.50 inches per hour during the late evening hours on the 25th caused sporadic street flooding across Salina. The Autozone warehouse on the south side of town was reportedly flooded, but the extent or severity of the flooding is a rough estimate at best.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193438, 193439, 193440, 193441, 193442, 193443, 193444, 193445, 193446, 193447, 193448, 193449, 193450, 193451, 193452, 193453, 195522.